Wyoming, 2010

High Wind in Wyoming, November 17 to 18, 2010

November 17 to 18, 2010 · NWS RIW · 4 events in 4 counties and zones

A strong westerly jet stream created a mountain wave along the east slopes of the Absaroka Range and adjacent foothills. Wind gusts of 80 to 96 mph were observed in favored locations near Clark and at the higher elevations.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong westerly jet stream created a mountain wave along the east slopes of the Absaroka Range and adjacent foothills. Wind gusts of 80 to 96 mph were observed in favored locations near Clark and at the higher elevations. High winds were also experienced along the southern wind corridor, mainly in Natrona County. Sustained speeds of 40 mph with gusts to 64 mph were measured by automated stations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 17, 3:02 PM MST, 8 hours 8 minutes earlier.

Area forecast discussion, Nov 17, 3:02 PM MST, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
302 PM MST WED NOV 17 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

STRONG WESTERLY FLOW WILL MOVE OVER WESTERN WYOMING AS A 150 KNOT
JET OFF THE PACIFIC NORTHWEST COAST MOVES INLAND. HIGH WINDS ARE
EXPECTED TO DEVELOP AS A MOUNTAIN WAVE FORMS ALONG THE EAST SLOPES
OF THE ABSAROKA MOUNTAINS. WINDS OF 50 TO 60 MPH WITH GUSTS TO 80
MPH ARE EXPECTED LATE TONIGHT AND THURSDAY MORNING. WEAKER
MOUNTAIN WAVES WILL PRODUCE STRONG WINDS ALONG THE EAST SLOPES OF
THE WIND RIVER MOUNTAINS AND BIGHORN MOUNTAINS WHERE 45 MPH WINDS
WITH GUSTS TO 60 MPH ARE POSSIBLE. FROM SOUTH PASS...MUDDY GAP AND
NATRONA COUNTY HIGH WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE
EXPECTED LATE TONIGHT THROUGH THURSDAY WHERE ANOTHER HIGH WIND
WARNING IS IN PLACE. TEMPERATURES WILL WARM IN THE WINDY AREAS
WITH DOWNSLOPE WARMING. THE WEST WILL BE SLIGHTLY WARMER WITH
STRONG WIND OVER THE MOUNTAIN PEAKS. SOME SNOW SHOWERS WILL
CONTINUE OVER THE NORTHWEST. MOISTURE WILL INCREASE ACROSS THE
NORTHWEST THURSDAY NIGHT WITH SNOW SHOWERS BECOMING MORE
WIDESPREAD. THIS WILL CONTINUE THROUGH FRIDAY. FRIDAY NIGHT THE
SNOW WILL INCREASE AND SPREAD SOUTH THROUGH THE WESTERN MOUNTAINS
AND VALLEYS. TEMPERATURES WILL CONTINUE TO WARM ACROSS THE AREA
WITH WINDY CONDITIONS...INCREASING CLOUD COVER AND PRECIPITATION.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

FIRST REAL COLD OUTBREAK OF THE FALL SEASON APPEARS TO BE
DEVELOPING FOR EARLY NEXT WEEK. THE UPPER RIDGE OVER WRN ALASKA AND
THE ALEUTIAN CHAIN WILL GRADUALLY SHIFT EWD INTO THE ERN PACIFIC
THIS WEEKEND AND STRENGTHEN AS A SERIES OF WEATHER SYSTEMS PUMP
WARM AIR INTO WEST SIDE OF THE RIDGE. AT THE SAME TIME...A NRN
CANADIAN POLAR VORTEX SLIDES SOUTH TO THE HUDSON BAY AREA PROVIDING
A COLD NLY FEED THAT STRENGTHENS EARLY NEXT WEEK. THE GFS
CONTINUES TO BE SLOW IN PUSHING THE COLD AIR SWD OVER THE WEEKEND
WHILE THE ECMWF REMAINS THE FURTHEST SOUTH AND THE GEM IN THE
MIDDLE. SAME AS LAST NIGHT. FORECAST IS STILL A COMPROMISE AS
INPUT GUIDANCE WITH OUR TEST WAS VERY WARM THIS WEEKEND. THE
POSITION OF THE FRONT WILL MAKE ALL THE DIFFERENCE BY 20 DEGREES
OR MORE. THE COLD AIR WILL BECOME DEEPER AND MORE ENTRENCHED EARLY
NEXT WEEK AND CONTINUES THROUGH MIDWEEK. H7 TEMPS DROP TO BETWEEN
-15C AND -20C EARLY NEXT WEEK WHILE H5 TEMPS HOVER AROUND -35C. HIGHS
MAY ONLY BE IN THE SINGLE DIGITS AND TEENS WITH LOWS NEAR OR BELOW
ZERO...ESPECIALLY THE NORTH HALF. SNOW WILL CONTINUE OUT WEST SATURDAY
AND MAY SPREAD EAST OF THE DIVIDE BEHIND THE CANADIAN FRONT. THE
GEM AND ECMWF SHOW A BETTER SWATH OF SNOW SATURDAY INTO SATURDAY
EVENING. PERIODS OF LIGHTER MTN SNOW AND UPSLOPE SNOW WILL
CONTINUE AT TIMES THEN THROUGH THE PERIOD ALL DEPENDENT ON TROUGH
DETAILS...OROGRAPHICS AND UPSLOPE AREAS.

&&

.AVIATION...

A PLUME OF PACIFIC MOISTURE WILL BRING A HIGH CLOUD DECK ACROSS
THE REGION TONIGHT. VFR CONDITIONS CAN BE EXPECTED WITH THE
EXCEPTION OF OCCASIONAL...SHORT LIVED MVFR/IFR CONDITIONS AT KJAC. A
STRONG MOUNTAIN WAVE EVENT IS EXPECTED AFTER 05Z THURSDAY THROUGH
00Z FRIDAY OVER THE ABSAROKAS. WEAKER BUT STILL VERY STRONG WIND IS
EXPECTED OVER EAST SLOPES OF THE WIND RIVER RANGE DURING THE SAME
TIME FRAME.  20 TO 30KT WIND WITH GUSTS TO 40KT ARE LIKELY AT KCOD
AFTER 09Z AND 15 TO 25KT WIND WITH GUSTS TO 35KT ARE LIKELY AT KCOD
AFTER 09Z AND...KLND...KRIW...AND KRKS AFTER 17Z.

&&

.FIRE WEATHER...

STRONG WEST FLOW WILL DEVELOP OVER AND NEAR THE MOUNTAINS OF
WESTERN AND CENTRAL WYOMING...ESPECIALLY ALONG THE LEE SLOPES AND
FOOTHILLS...AND THROUGH THE WIND CORRIDOR FROM SOUTH PASS TO
CASPER. ALONG THE ABSAROKA MOUNTAINS 50 TO 60 MPH WINDS WITH GUSTS
TO 80 MPH ARE POSSIBLE IN THE CLARK AREA. THE NORTHWEST MOUNTAINS
WILL SEE SOME LIGHT SNOW SHOWERS IN THE WESTERLY FLOW.
TEMPERATURES WILL WARM EAST OF THE DIVIDE WITH THE STRONG DOWNSLOPE
WINDS. OVERALL RELATIVE HUMIDITIES WILL BE FAVORABLE EXCEPT ALONG
THE EAST SLOPES OF THE MOUNTAINS WHERE TEEN RELATIVE HUMIDITIES
ARE POSSIBLE. MIXING HEIGHTS WILL REMAIN LOW.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 5 PM MST THURSDAY
WYZ002-003.

HIGH WIND WARNING FROM 2 AM TO 5 PM MST THURSDAY WYZ019-020.

&&

SHORT TERM...C.BAKER
LONG TERM...SKRBAC
AVIATION...BERC
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Nov 17, 4:22 PM MST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
422 PM MST WED NOV 17 2010

WYZ001>020-022>030-181200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
422 PM MST WED NOV 17 2010

...HIGH WIND WARNING IN EFFECT FOR PORTIONS OF NORTHERN AND
CENTRAL WYOMING LATE TONIGHT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE DEVELOPMENT OF VERY STRONG WINDS ARE LIKELY LATE TONIGHT OVER THE
EASTERN SLOPES OF THE ABSAROKA MOUNTAINS...CODY FOOTHILLS...GREEN
MOUNTAINS AND RATTLE SNAKE RANGE AND THE LOWER ELEVATIONS OF NATRONA
COUNTY. WIND OF 35 TO 50 MPH WILL BE LIKELY OVER THE LOWER
ELEVATIONS...WITH GUSTS OF 55 TO 70 MPH. THE HIGHER ELEVATIONS WILL
SEE THE POTENTIAL FOR WIND OF 50 TO 60 MPH...WITH GUSTS OF 70 TO 80
MPH.  SEE HIGH WIND WARNING PRODUCTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

POTENTIALLY VERY STRONG WIND WILL CONTINUE THROUGH THURSDAY
AFTERNOON ACROSS AREAS DISCUSSED PREVIOUSLY. THESE WINDS WILL
PERSIST THROUGH THE AFTERNOON HOURS...AND ARE EXPECTED TO WEAKEN
DURING THE EARLY EVENING HOURS OF THURSDAY.

ANOTHER STORM SYSTEM MAY MOVE INTO THE NORTHWEST MOUNTAINS FRIDAY
INTO FRIDAY NIGHT AND THEN MOVE INTO NORTH-CENTRAL WYOMING ON
SATURDAY. SIGNIFICANT SNOWFALL IS POSSIBLE IN THE NORTHWEST
MOUNTAINS WITH ACCUMULATING SNOW ALSO POSSIBLE ACROSS THE LOWER
ELEVATIONS OF THE NORTHWEST FRIDAY THROUGH SATURDAY AND ACROSS
NORTH-CENTRAL WYOMING ON SATURDAY.

A VERY COLD AIRMASS MAY SETTLE IN OVER THE AREA EARLY NEXT WEEK
WITH HIGHS POSSIBLY ONLY IN THE SINGLE DIGITS AND TEENS ACROSS THE
NORTH HALF OF THE AREA AND 20S IN THE SOUTH. STAY TUNED ON THIS
POTENTIAL CHANGE TO SHARPLY COLDER MORE WINTER-LIKE WEATHER
BEGINNING AS EARLY AS THIS WEEKEND BUT TURNING POTENTIALLY EVEN
COLDER EARLY NEXT WEEK LEADING UP TO THANKSGIVING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SUSTAINED WINDS OVER 40 MPH
AND WIND GUSTS OVER 55 MPH...OR ANY WIND-RELATED DAMAGE TONIGHT AND
THURSDAY. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
November 17, 11:10 PM MST to November 18, 2:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, Absaroka Mountains

When
November 17, 11:45 PM MST to November 18, 3:15 PM MST
Where
Absaroka Mountains forecast zone
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

High Wind, Cody Foothills

When
November 17, 11:45 PM MST to November 18, 3:30 AM MST
Where
Cody Foothills forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
NWS Employee
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High Wind, Natrona County Lower Elevations

When
November 18, 11:21 AM MST to 2:01 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264584, 264582, 264583, 264585.